Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 53, NWS Austin/San Antonio, TX

April 17, 2008Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 17, 2008, 9:01 PM CDT for Llano County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2008, 9:01 PM CDT (02:01 UTC)
Expired
Apr 17, 2008, 9:45 PM CDT
In force
44 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Llano County, TX

The radar

The Ft Hood radar (KGRK), 130 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 6:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
2949 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 180201
SVREWX
TXC299-180245-
/O.NEW.KEWX.SV.W.0053.080418T0201Z-080418T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
901 PM CDT THU APR 17 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LLANO COUNTY...

* UNTIL 945 PM CDT.

* AT 900 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FIELD
  CREEK...OR 19 MILES NORTHWEST OF LLANO...AND MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE VALLEY SPRING...BABY HEAD...
  LONE GROVE AND STOLZ.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3064 9853 3071 9897 3092 9897 3093 9896
      3093 9848
TIME...MOT...LOC 0201Z 270DEG 37KT 3092 9892

$$
2 follow-up statements
000 
WWUS54 KEWX 180230
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
930 PM CDT THU APR 17 2008

TXC299-180245-
/O.CON.KEWX.SV.W.0053.000000T0000Z-080418T0245Z/
LLANO TX-
930 PM CDT THU APR 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN LLANO COUNTY...

AT 930 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BABY HEAD...
OR 11 MILES NORTHWEST OF BUCHANAN DAM...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE STOLZ.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3064 9853 3071 9897 3092 9897 3093 9896
      3093 9848
TIME...MOT...LOC 0230Z 270DEG 30KT 3092 9857

$$
000 
WWUS54 KEWX 180238 RRA
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
939 PM CDT THU APR 17 2008

TXC299-180249-
/O.EXP.KEWX.SV.W.0053.000000T0000Z-080418T0245Z/
LLANO TX-
939 PM CDT THU APR 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LLANO COUNTY WILL
EXPIRE AT 945 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3064 9853 3071 9897 3092 9897 3093 9896
      3093 9848
TIME...MOT...LOC 0239Z 270DEG 30KT 3092 9848

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:14 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 17, 8:14 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
814 PM CDT THU APR 17 2008

.UPDATE...BROKEN LINE OF THUNDERSTORMS FROM CENTRAL TEXAS INTO
THE EDWARDS PLATEAU REGION LATE THIS EVENING ALONG SOUTHWARD
MOVING COLD FRONT NOW ENTERING INTO WESTERN HILL COUNTRY.  SO
FAR, ONLY PEA SIZE HAIL HAS BEEN REPORTED AT LANGTRY IN VAL
VERDE COUNTY. THIS OCCURRED IN THE STORM AT THE END OF THE
BROKEN LINE OF STORMS. EXPECT THESE SHOWERS AND STORMS TO
CONTINUE TO DEVELOP ALONG THE FRONT AND PUSH INTO THE EASTERN
HILL COUNTRY BYY MIDNIGHT AND SPREAD OVER THE REMAINDER
OF SOUTH CENTRAL TEXAS OVERNIGHT. A FEW OF THESE STORMS
ESPECIALLY AT THE LOWER END OF THE LINE OF STORMS MAY BECOME
SEVERE WITH MITIGATING FACTORS OF COMPRESSIONAL MID LEVEL
CAP AND NEGATIVE DYNAMICS LIMITING A WIDESPREAD OUTBREAK.

&&

.PREV DISCUSSION... /ISSUED 644 PM CDT THU APR 17 2008/

AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT FEW HOURS AHEAD OF AN
APPROACHING COLD FRONT AND ASSOCIATED STORM SYSTEM. CIGS WILL
LOWER TO MVFR BY 04-05 ALONG THE I-35 CORRIDOR WITH ISOLATED TO
SCATTERED SHRA/TSRA EXPECTED AFTER 04Z. TEMPO IFR TO LIFR
CONDITIONS AS WELL AS VARIABLE GUSTS TO 35 KTS ARE POSSIBLE IN AND
AROUND THE CONVECTIVE ACTIVITY. KDRT IS EXPECTED TO REMAIN VFR
THROUGH THE NEXT 24 HRS ASIDE FROM THE POSSIBILITY OF ISOLATED
TSRA BRIEFLY LOWERING CONDITIONS TO IFR OVERNIGHT. SE SFC WINDS OF
15 TO 20 KTS WILL PERSIST THROUGH THE EVENING HOURS BEFORE
SHIFTING TO NW TO NRLY 15 TO 20KTS BY 03-07Z. CONDITIONS ARE
EXPECTED TO IMPROVE TO VFR IN THE NEAR-SUNRISE HOURS...BUT NRLY
WINDS OF 10 TO 15KTS WILL CONTINUE THROUGH THE EARLY AFTERNOON HOURS.

PREV DISCUSSION... /ISSUED 345 PM CDT THU APR 17 2008/

DISCUSSION...AFTER A COUPLE OF DAYS OF WARM SPRING TIME
WEATHER...CLOUDS AND WIND...A STORM SYSTEM IS ON THE WAY. AN UPPER
LEVEL TROUGH WILL SWING THROUGH TEXAS OVERNIGHT AND INTO FRIDAY.
THE TROUGH WILL BRING AN ASSOCIATED COLD FRONT WITH IT. THE COLD
FRONT WILL PUSH THROUGH SOUTH CENTRAL TEXAS OVERNIGHT...BRINGING
CHANCES OF SHOWERS AND THUNDERSTORMS ALONG THE WAY. THERE ARE
CHANCES FOR SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT THIS
EVENING AS WELL. AS THE EVENING PROGRESSES AND INTO THE OVERNIGHT
HOURS...THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL INCREASE.
THERE ARE CHANCES FOR PRECIPITATION ACROSS THE ENTIRE
CWFA...HOWEVER...FEEL THE BEST CHANCES WILL BE RIGHT ALONG THE
I-35 CORRIDOR. BASICALLY AS THE COLD FRONT PUSHES THROUGH...A
LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP. THE STORM
PREDICTIONS CENTER IN NORMAN HAS INCLUDED MUCH OF OUR AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THIS SYSTEM.
HOWEVER...DUE TO THE TIMING OF THE EVENT AND NATURE OF THE
EVENT...IT IS LIKELY THERE WILL ONLY BE ISOLATED STORMS THAT MAY
BECOME SEVERE...WITH DAMAGING WINDS OR LARGE HAIL.

THE PRECIPITATION WILL END ACROSS SOUTH CENTRAL TEXAS IN THE
MORNING ON FRIDAY. DRY WEATHER IS EXPECTED IN THE WAKE OF THE COLD
FRONT. GULF FLOW WILL RETURN AS EARLY AS SATURDAY. THIS WILL BRING
WARM AND HUMID WEATHER. A QUASI- ZONAL FLOW WILL CONTINUE THE DRY
WEATHER THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL BE WELL
ABOVE NORMAL THROUGH NEXT WEEK.

MODELS INDICATE A WEAK FRONTAL SYSTEM TO AFFECT THE REGION NEXT
WEDNESDAY AND THURSDAY. THIS MAY BRING SOME CHANCES FOR
PRECIPITATION TO THE REGION...THUS...INCLUDED SLIGHT CHANCES FOR
SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AND THURSDAY.

FIRE WEATHER...WETTING RAIN CHANCES ARE ON THE WAY FOR TONIGHT
INTO FRIDAY AS A COLD FRONT PUSHES THROUGH THE REGION. ON
FRIDAY...MINIMUM RELATIVE HUMIDITIES WILL BE LESS THAN 15-20
PERCENT IN THE RIO GRANDE PLAINS AND EDWARDS PLATEAU.
HOWEVER...THE WINDS SHOULD DIMINISH BEFORE THE RELATIVE HUMIDITIES
FALL BELOW CRITICAL THRESHOLDS. THUS...NO RED FLAG WARNING WILL BE
ISSUED AT THIS TIME. SATURDAY COULD BRING ANOTHER CHANCE FOR RED
FLAG CRITERIA TO BE MET AS WINDS WILL BE BREEZY AND RELATIVE
HUMIDITIES WILL BE LOW ONCE AGAIN. DUE TO LACK OF CONFIDENCE WILL
HOLD OFF ON ISSUING ANY WATCHES AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              56  76  51  81  60 /  80  10   0   0  -
AUSTIN BERGSTROM INTL AIRPORT  55  74  45  81  57 /  80  10   0   0  -
DEL RIO INTL AIRPORT           55  81  55  86  64 /  30  10   0  -   -
SAN ANTONIO INTL AIRPORT       53  75  51  81  60 /  70  10   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/25
Hazardous weather outlook, Apr 17, 6:55 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 PM CDT THU APR 17 2008

TXZ171>173-183>194-202>209-217>225-228-181200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
655 PM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS MUCH OF SOUTH CENTRAL TEXAS AS A COLD FRONT ENTERS
THE REGION. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO EARLY
FRIDAY MORNING.

RELATIVE HUMIDITIES AND WINDS MAY REACH CRITICAL FIRE WEATHER
VALUES WEST OF A ROCKSPRINGS TO CARRIZO SPRINGS LINE FRIDAY
AFTERNOON BEHIND THE FRONT. VALUES MAY ONCE AGAIN REACH CRITICAL
FIRE WEATHER VALUES SATURDAY AFTERNOON ACROSS THIS SAME AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT THROUGH FRIDAY MORNING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:19 PM CDTSevere Thunderstorm WarningEWXVal Verde41 min
Apr 17, 8:56 PM CDTSevere Thunderstorm WarningEWXEdwards49 min
Apr 17, 8:59 PM CDTSevere Thunderstorm WarningEWXVal Verde19 min
Apr 17, 9:37 PM CDTSevere Thunderstorm WarningEWXBandera, Gillespie, Kerr38 min
Apr 17, 9:53 PM CDTSevere Thunderstorm WarningEWXEdwards, Real, Uvalde37 min
Apr 17, 10:12 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Real, Uvalde48 min
Apr 17, 10:16 PM CDTAreal Flood AdvisoryEWXReal119 min
Apr 17, 10:43 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Kendall, Kerr32 min
Apr 17, 10:53 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick37 min
Apr 17, 11:09 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Uvalde, Zavala36 min
Apr 17, 11:21 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala24 min
Apr 17, 11:43 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala36 min
Apr 18, 3:48 PM CDTRed Flag WarningEWXDimmit, Kinney, Maverick, Val Verde, Zavala24 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.